MAUDE Adverse Event Report: ST. JUDE MEDICAL PUERTO RICO, INC. SJM MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL

ST. JUDE MEDICAL PUERTO RICO, INC. SJM MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL
Model Number 33MJ-501
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Cardiogenic Shock (2262)
Date of Event 05/22/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Further information regarding this event has been requested.The results/method and conclusion codes along with investigation results will be provided in a subsequent submission.
 
Event or Problem Description
It was reported on (b)(6) 2021, a 33mm sjm masters series mechanical heart valve was implanted.An intra operative echocardiogram demonstrated two functioning leaflets with good visibility.The patient was never extubated in the intensive care unit (icu) post the implant surgery.On (b)(6) 2021, the patient was extubated and required some continuous positive airway pressure/bilevel positive airway pressure (crap/bibap/ventilation support).On (b)(6) 2021, patient was being prepped to be transferred to the to the ward from the icu.The patient began to deteriorate over the course of 6 hours.The patient initially required non invasive ventilation but worsening respiratory distress required reintubation during the event of the (b)(6) and cardiogenic shock was noted.On (b)(6) 2021, it was noted that the valve's leaflet was missing during a transesophageal echo (toe) and the patient was clinically deteriorated.The patient was reported as clinically unstable.On (b)(6) 2021, the valve was explanted and replaced with a new 33mm sjm masters series mechanical heart valve.During replacement surgery the missing leaflet was not located and remained in the patient.The patient went into cardiac arrest and cardiopulmonary resuscitation (cpr) was performed.The patient was on extracorporeal membrane oxygenation (ecmo) and their chest was open post emergency explant and replacement procedure.The patient was in the intensive care unit (icu) and had yet to awaken since the replacement procedure.A computerized tomography (ct) scan is anticipated but due to the patient' status a ct scan cannot be performed but a magnetic resonance imaging (mri) is possible but has yet to be performed.The patient was scanned from head to toe under fluoroscopy and the missing leaflet was still unable to be located possibly due to body habitus.On (b)(6) 2021 it was reported that the patient is still in the icu and is reported to be in unstable condition and is experiencing multi organ failure.
 
Additional Manufacturer Narrative
A 33 mm masters series mechanical heart valve was implanted in a patient with mitral valve regurgitation.Four days later a leaflet was noted to be missing during toe and the valve was explanted and replaced with a smaller 31 mm mechanical heart valve.A ct scan later confirmed the leaflet was broken into two pieces located in the distal aortic bifurcation and left iliac artery.The valve was examined at abbott and no damage or other visual anomalies were found upon receipt.Histopathological examination found focal fibrin thrombus on the valve sewing cuff.A leaflet of similar dimensions was inserted into the orifice and the valve was functionally tested.The valve met functional specifications, and no leaflet dislodgement was noted under varied pulsatile flow conditions.The device history record was reviewed to ensure each manufacturing and inspection operation was performed.The review determined the process was performed and completed in accordance with abbott specifications and procedures.This was inclusive of a review of the leaflet and orifice dimensional matching data, which was found to be compliant and conforming with the established dimensional matching requirements.This also included review of the proof testing results, which did not detect microfractures in the product.Proof testing involves placing a load of 20 psi (five times hypertensive pressure) onto the leaflets after insertion and acoustically monitoring for evidence of microfractures.Review of the microfracture rejection data in the manufacturing process from the past two years indicated that 0.06% and 0.07% of mhvs were rejected in 2020 and 2021, respectively, due to microfractures.These microfractures are typically localized to the area near the leaflet ear rather than at the midline of the valve as was observed in this case.The pattern of a midline fracture as observed in this case is consistent with a fracture pattern as previously observed at the time of implant whenever applying excessive torque during an attempt to rotate the valve.However, in this case it was reported that there was no need to rotate the valve and there were no reports of mishandling, and the valve leaflet was found to be dislodged on the 4th day post-implant.Therefore, the exact cause for the leaflet fracture and dislodgement remains unknown.In historical testing, where cracks have been intentionally created due to an increase in pressure (approximately 50 psi and higher), cracks were found to most commonly occur with the fracture at the top of the leaflet ear traveling straight towards the center of the leaflet, not bisecting the leaflet into roughly similar sized parts as observed in this event.This fracture mode has been seen with leaflets which are dislodged and fractured at the time of implant of the device.Analyzed complaint data from previous reported events showed that in the majority of the cases, the issue is resolved with sizing down the valve.Though there is no report of mishandling during implant/rotation in this case, it was confirmed that a smaller valve was successfully implanted.A detailed review of all data confirmed that the observed event is not related to the design or manufacturing of the valve.Therefore, the root cause for the leaflet fracture and dislodgment could not be conclusively determined.
 
Event or Problem Description
It was reported on (b)(6) 2021, a 33mm sjm masters series mechanical heart valve was implanted.An intra operative echocardiogram demonstrated two functioning leaflets with good visibility.The patient was never extubated in the intensive care unit (icu) post the implant surgery.On (b)(6) 2021, the patient was extubated and required some continuous positive airway pressure/bilevel positive airway pressure (crap/bibap/ventilation support).On (b)(6) 2021, patient was being prepped to be transferred to the to the ward from the icu.The patient began to deteriorate over the course of 6 hours.The patient initially required non invasive ventilation but worsening respiratory distress required reintubation during the event of the (b)(6) and cardiogenic shock was noted.On (b)(6) 2021, it was noted that the valve's leaflet was missing during a transesophageal echo (toe) and the patient was clinically deteriorated.The patient was reported as clinically unstable.On (b)(6) 2021, the valve was explanted and replaced with a new 31mm sjm masters series mechanical heart valve.During replacement surgery the missing leaflet was not located and remained in the patient.The patient went into cardiac arrest and cardiopulmonary resuscitation (cpr) was performed.The patient was on extracorporeal membrane oxygenation (ecmo) and their chest was open post emergency explant and replacement procedure.The patient was in the intensive care unit (icu) and had yet to awaken since the replacement procedure.A computerized tomography (ct) scan is anticipated but due to the patient' status a ct scan cannot be performed but a magnetic resonance imaging (mri) is possible but has yet to be performed.The patient was scanned from head to toe under fluoroscopy and the missing leaflet was still unable to be located possibly due to body habitus.On 31 may 2021 it was reported that the patient is still in the icu and is reported to be in unstable condition and is experiencing multi organ failure.On (b)(6) 2021, the patient was removed from ecmo but still requires respiratory support due to low oxygenation.Additional information received (b)(6) 2021 reported that the patient is deteriorating and a ct was performed and confirmed the leaflet is in two pieces and in the aortic bifurcation.The imagines, surgical notes and echo results are not available.The patient has a tracheostomy and raspatory complications as well as numerous pressure sores.On (b)(6) 2021, it was reported that the patient was transferred to rehabilitation and is doing well.

Brand Name
SJM MASTERS SERIES MECHANICAL HEART VALVE
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ST. JUDE MEDICAL PUERTO RICO, INC.
p.o. box 998
lot 20 b st.
caguas, puerto rico 00725
MDR Report Key11924947
Report Number2648612-2021-00059
Device Sequence Number11740351
Product Code LWQ
UDI-Device Identifier05414734006682
UDI-Public05414734006682
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/18/2026
Device Model Number33MJ-501
Device Catalogue Number33MJ-501
Device Lot Number7808041
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/22/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/24/2021
Supplement Date Received by Manufacturer09/07/2021
Initial Report FDA Received Date06/02/2021
Supplement Report FDA Received Date09/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age29 YR
Patient Weight198